Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 27, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2004, 4:43 PM MDT for Jefferson County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2004, 4:43 PM MDT (22:43 UTC)
- Expired
- Jun 28, 2004, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Jefferson County, MT
The radar
The Great Falls radar (KTFX), 139 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
454 WUUS55 KTFX 282243 SVRTFX MTC043-282330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 441 PM MDT MON JUN 28 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JEFFERSON COUNTY IN SOUTHWEST MONTANA * UNTIL 530 PM MDT * AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL JEFFERSON COUNTY...OR ABOUT 8 MILES EAST OF BOULDER...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... RURAL EASTERN JEFFERSON COUNTY AT 500 PM MDT THIS IS A SLOW MOVING STORM...THAT WILL PRODUCE HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4621 11211 4613 11188 4635 11177 4649 11197 $$ BRUSDA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:50 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 28, 1:50 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
150 PM MDT MON JUN 28 2004
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY NIGHT...FORECAST PATTERN HAS NOT CHANGED
MUCH ON THIS MORNINGS RUNS AS OPPOSED TO LAST NIGHTS RUNS. THE
UPPER LEVEL RIDGE AXIS AND ASSOCIATED THERMAL TROUGH ARE CENTERED
OVER WESTERN MONTANA THIS EVENING...WITH WEAK EMBEDDED DISTURBANCES
AND INSTABILITY GENERATED BY DAYTIME HEATING CAUSING THUNDERSTORMS TO
FORM OVER SOUTHWEST MONTANA. WITH PRECIPITABLE WATER VALUES OF UP TO
0.75 INCHES AND DEWPOINTS AROUND 50 DEGREES THERE...HAVE GONE WITH
SCATTERED THUNDERSTORMS THERE THIS EVENING WITH ISOLATED STORMS
HAVING HEAVY RAIN AND SMALL HAIL. INVERTED-V SOUNDINGS FORECAST FOR
THE AFTERNOON DO NOT LOOK REALISTIC DUE TO THE MOIST LOWER LAYERS...
SO HAVE BACKED OFF ON THE GUSTY WINDS THERE. STORMS DEVELOPING OVER
NORTHWEST MONTANA SHOULD ALSO MOVE EAST INTO THE ROCKY MOUNTAIN FRONT
THIS EVENING...SO HAVE INCREASED COVERAGE THERE FROM ISOLATED TO
SCATTERED. THE INSTABILITY IS NOW FORECAST TO SPREAD FARTHER EAST
INTO THE CUT BANK AND GREAT FALLS AREAS THIS EVENING...SO HAVE ADDED
MENTION OF ISOLATED THUNDERSTORMS THERE. WITH A LACK OF SIGNIFICANT
SHEAR...EXPECT MOST STORMS TO BE OF THE PULSING TYPE WITH LITTLE
ORGANIZATION. AS AIRMASS STABILIZES AFTER SUNSET...STORMS WILL
DECREASE. THE UPPER LEVEL RIDGE AND THERMAL TROUGH WILL SHIFT
SLOWLY EAST TUESDAY. EMBEDDED DISTURBANCES WILL ALSO CONTINUE TO MOVE
THROUGH THE RIDGE...SPREADING THE CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ACROSS MOST OF THE TFX CWA. FEWER DISTURBANCES
WILL MOVE THROUGH THE RIDGE ON WEDNESDAY...AS IT STAYS FAIRLY
STATIONARY OVER MONTANA...FOR A SMALLER CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS. A WEAK BACK DOOR COLD FRONT WILL ALSO
MOVE SOUTH THROUGH EASTERN AND NORTH CENTRAL MONTANA ON WEDNESDAY...
SHIFTING WINDS MORE NORTHERLY ACROSS THE EASTERN AND NORTHERN TFX
ZONES...AND LOWERING TEMPERATURES A FEW DEGREES. DESPITE THIS SLIGHT
LOWERING OF TEMPERATURES...BOTH HIGHS (UPPER 70S AND 80S) AND LOWS
(40S TO MID 50S) WILL BE WARMER THAN SEASONAL AVERAGES. COULSTON
THURSDAY THROUGH MONDAY...AN UPPER LEVEL RIDGE REMAINS OVER THE
NORTHERN ROCKIES EARLY IN THE FORECAST PERIOD FOR CONTINUED WARM
TEMPERATURES AND DIURNAL CONVECTION. MODELS DISCREPANCIES ARISE OVER
THE WEEKEND AS THE GFSLR BEGINS TO PROGRESS AN UPPER LEVEL TROUGH
OVER THE PACIFIC NORTHWEST...THEN BRINGS IT OVER CENTRAL MONTANA BY
MONDAY MORNING. THIS MOST RECENT RUN OF THE GFSLR IS FASTER WITH
THIS FEATURE THAN PREVIOUS MODEL RUNS HAVE BEEN. ENSEMBLE FORECAST
AND THE ECMWF ALSO SUPPORT A SLOWER PROGRESSION OF THIS FEATURE. AS
A RESULT...WILL CONTINUE WITH A PERSISTENCE FORECAST AND MONITOR
SUBSEQUENT MODEL RUNS. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/084 055/086 055 10233
BBBBB 087/054 085/052 084/052 084/051 084 22220000000
CTB BB 049/082 052/081 052 10233
BBBBB 087/051 082/049 079/049 079/048 079 2233000000-
HLN BB 055/084 058/087 059 10333
BBBBB 089/058 087/055 085/055 085/054 085 22221100000
BZN BB 048/080 052/084 051 10233
BBBBB 085/048 084/048 083/048 083/047 083 22221100000
WEY BB 038/073 042/076 042 10333
BBBBB 076/042 076/042 073/042 073/041 073 22221111111
DLN BB 049/080 052/083 051 10433
BBBBB 083/049 083/049 081/049 081/048 081 222222----0
HVR BB 051/090 058/088 056 10022
BBBBB 088/056 088/054 086/054 086/053 086 22220000000
LWT BB 050/085 057/083 053 10033
BBBBB 084/052 083/051 084/051 084/050 084 22220000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jun 28, 5:05 AM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT MON JUN 28 2004 MTZ008-015-052-053-055-291200- BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-MADISON- 505 AM MDT MON JUN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING OVER PARTS OF SOUTHWESTERN MONTANA. ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL...THE THREAT FOR SEVERE WEATHER IS MINIMAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND HAIL TOMORROW AND WEDNESDAY...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>014-044>051-054-291200- BLAINE-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU- EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-HILL- JUDITH BASIN-LIBERTY-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT- SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE- 505 AM MDT MON JUN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MONTANA AND A PORTION OF SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THROUGH THURSDAY. ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND HAIL TOMORROW AND WEDNESDAY...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.